Alert archive / Tennessee / Tornado Warnings in 2018
Tornado Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 20, 2018, 10:10 PM CDT for Bledsoe County, Meigs County, Rhea County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2018, 10:10 PM CDT (03:10 UTC)
- Expired
- Jul 20, 2018, 11:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bledsoe County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 10:40 PM CDT | TSTM WND DMG | Spring City, TN | DAMAGE TO A HOME IN SPRING CITY. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 7:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3305 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.6
The text
As transmitted.
772
WFUS54 KMRX 210310
TORMRX
TNC007-121-143-210400-
/O.NEW.KMRX.TO.W.0005.180721T0310Z-180721T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
1110 PM EDT FRI JUL 20 2018
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Central Rhea County in east Tennessee...
Northeastern Bledsoe County in east Tennessee...
Northeastern Meigs County in east Tennessee...
* Until midnight EDT/1100 PM CDT/.
* At 1109 PM EDT/1009 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 8 miles northwest of Spring City,
or 14 miles northeast of Pikeville, moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Spring City around 1135 PM EDT.
Other locations impacted by this tornadic thunderstorm include Old
Washington, Piney Falls State Park, Peakland and Stinging Fork Falls
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3570 8509 3575 8502 3577 8494 3565 8471
3552 8490
TIME...MOT...LOC 0309Z 314DEG 16KT 3574 8500
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
SR2 follow-up statements
333
WWUS54 KMRX 210333
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1133 PM EDT FRI JUL 20 2018
TNC007-210342-
/O.CAN.KMRX.TO.W.0005.000000T0000Z-180721T0400Z/
Bledsoe TN-
1133 PM EDT FRI JUL 20 2018
...THE TORNADO WARNING FOR NORTHEASTERN BLEDSOE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
LAT...LON 3566 8501 3569 8497 3570 8491 3570 8481
3565 8471 3552 8490
TIME...MOT...LOC 0332Z 314DEG 16KT 3567 8491
$$
TNC121-143-210400-
/O.CON.KMRX.TO.W.0005.000000T0000Z-180721T0400Z/
Rhea TN-Meigs TN-
1133 PM EDT FRI JUL 20 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR CENTRAL
RHEA AND NORTHEASTERN MEIGS COUNTIES...
At 1132 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Spring City, or 11 miles northwest of Decatur,
moving southeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Rhea and northeastern Meigs Counties, including the following
locations... Peakland and Old Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3566 8501 3569 8497 3570 8491 3570 8481
3565 8471 3552 8490
TIME...MOT...LOC 0332Z 314DEG 16KT 3567 8491
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
SR289
WWUS54 KMRX 210356
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1156 PM EDT FRI JUL 20 2018
TNC121-143-210406-
/O.EXP.KMRX.TO.W.0005.000000T0000Z-180721T0400Z/
Rhea TN-Meigs TN-
1156 PM EDT FRI JUL 20 2018
...THE TORNADO WARNING FOR CENTRAL RHEA AND NORTHEASTERN MEIGS
COUNTIES WILL EXPIRE AT MIDNIGHT EDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 400 AM EDT for east
Tennessee.
LAT...LON 3566 8501 3569 8497 3570 8491 3570 8481
3565 8471 3552 8490
TIME...MOT...LOC 0356Z 314DEG 16KT 3560 8482
$$
SRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 7:38 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 20, 7:38 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Morristown TN 838 PM EDT Fri Jul 20 2018 .DISCUSSION...Showers and storms currently across southeastern KY and the northern Cumberland Plateau will continue to drift east southeast into the TN Valley this evening. The highest instability values remain across the central TN Valley and westward back toward the Cumberland Plateau. This area of moderate instability combined with 40 to 50 Knots of effective bulk shear will allow storms to maintain their strength as they drop down into our area. Low level shear is lacking right now so expect any rotation to remain confined to the mid levels unless a storm can latch onto a good boundary. Models do show low level shear increasing here in a few hours though, thus allowing for the current tornado watch. Wind damage and large hail will be the main threats with these storms but there is also the possibility of an isolated tornado due to the shear in place. Models still uncertain what happens later tonight after this first wave of storms rolls. However, thinking as of now is this line that is currently moving in will be the main show. New zones issued for tornado watch wording. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 89 70 85 / 60 60 60 50 Knoxville McGhee Tyson Airport, TN 70 85 68 82 / 60 60 60 70 Oak Ridge, TN 70 85 68 82 / 70 60 60 70 Tri Cities Airport, TN 66 82 65 79 / 60 70 70 70 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && SR
Hazardous weather outlook, Jul 20, 2:21 PM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 321 PM EDT Fri Jul 20 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 321 PM EDT Fri Jul 20 2018 /221 PM CDT Fri Jul 20 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely tonight across much of the area, some of which may reach severe levels. The strongest storms are expected to move out of Kentucky into middle and east Tennessee late tonight, moving quickly into southeast Tennessee and southwest North Carolina into early morning Saturday. Some of these thunderstorms will be capable of producing damaging winds, large hail, and brief heavy rainfall. An isolated tornado cannot be ruled out, particularly across southern portions of the Tennessee Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The atmosphere will remain unstable into Saturday and strong to severe thunderstorms will again be possible Saturday afternoon into the evening. The main threats with any stronger storms will be damaging winds, large hail and brief heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight.
In the hours before
Local storm report, Jul 20, 9:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1023 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG BEAN STATION 36.34N 83.28W
07/20/2018 GRAINGER TN 911 CALL CENTER
SEVERAL TREES DOWN IN GRAINGER COUNTY, TENNESSEE.
&&
DHLocal storm report, Jul 20, 9:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
07/20/2018 UNION TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE MAYNARDVILLE, TENNESEE
AREA.
&&
DHLocal storm report, Jul 20, 9:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/20/2018 SULLIVAN TN AMATEUR RADIO
TRAFFIC SIGNALS AND WIRES DOWN IN KINGSPORT DUE TO THE
HIGH WINDS.
&&
DHLocal storm report, Jul 20, 9:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
07/20/2018 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
0938 PM TSTM WND DMG PENNINGTON GAP 36.76N 83.03W
07/20/2018 LEE VA 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE COUNTY.
0949 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
07/20/2018 CAMPBELL TN 911 CALL CENTER
TREE DOWN ON SOUTH HIGHWAY 25.
1023 PM TSTM WND DMG BEAN STATION 36.34N 83.28W
07/20/2018 GRAINGER TN 911 CALL CENTER
SEVERAL TREES DOWN IN GRAINGER COUNTY, TENNESSEE.
1027 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
07/20/2018 UNION TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS THE MAYNARDVILLE, TENNESEE
AREA.
1038 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/20/2018 SULLIVAN TN AMATEUR RADIO
TRAFFIC SIGNALS AND WIRES DOWN IN KINGSPORT DUE TO THE
HIGH WINDS.
&&
DHLocal storm report, Jul 20, 9:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG HALLS 36.08N 83.93W
07/20/2018 KNOX TN 911 CALL CENTER
SEVERAL TREES DOWN. ONE TREE OVER A CAR.
&&
DHLocal storm report, Jul 20, 9:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 4 NE MORRISTOWN 36.26N 83.25W
07/20/2018 M73 MPH HAMBLEN TN AMATEUR RADIO
MEASURED REPORT OF 73 MPH AT WHITESBURG, TN.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:02 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 58 min |
| Jul 20, 8:12 PM CDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott | 48 min |
| Jul 20, 8:42 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hawkins | 63 min |
| Jul 20, 8:56 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Union | 49 min |
| Jul 20, 9:10 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sullivan, Unicoi, Washington | 65 min |
| Jul 20, 9:17 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Knox, Sevier | 58 min |
| Jul 20, 9:31 PM CDT | Tornado Warning | MRX | Bledsoe, Rhea | 44 min |
| Jul 20, 9:44 PM CDT | Severe Thunderstorm Warning | MRX | Hamblen | 16 min |
| Jul 20, 9:48 PM CDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 57 min |
| Jul 20, 10:13 PM CDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 32 min |
| Jul 20, 10:18 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 42 min |
| Jul 20, 10:42 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Rhea | 48 min |
| Jul 20, 10:47 PM CDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea, Roane | 3 hr |
| Jul 20, 11:02 PM CDT | Special Weather Statement | MRX | Bledsoe | 43 min |
| Jul 20, 11:11 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 49 min |
| Jul 20, 11:14 PM CDT | Special Weather Statement | MRX | Scott | 46 min |
| Jul 20, 11:24 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Polk | 51 min |
| Jul 20, 11:55 PM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 50 min |
| Jul 20, 11:58 PM CDT | Areal Flood Advisory | MRX | McMinn, Meigs, Rhea | 3 hr |
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 62 min |
| Jul 21, 12:16 AM CDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Jul 21, 12:21 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 39 min |
| Jul 21, 12:27 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Scott | 48 min |
| Jul 21, 12:28 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 47 min |
| Jul 21, 1:02 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 28 min |
| Jul 21, 1:11 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 52 min |
| Jul 21, 1:16 AM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Knox, Union | 59 min |
| Jul 21, 1:39 AM CDT | Areal Flood Advisory | MRX | Bradley, McMinn, Polk | 3 hr |
| Jul 21, 1:54 AM CDT | Special Weather Statement | MRX | Blount, Loudon, Roane | 66 min |
| Jul 21, 2:06 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 39 min |
| Jul 21, 2:10 AM CDT | Special Weather Statement | MRX | Cocke, Grainger, Hamblen, Jefferson | 50 min |
| Jul 21, 2:30 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 45 min |
| Jul 21, 2:36 AM CDT | Areal Flood Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Meigs, Rhea | 3 hr |
| Jul 21, 2:41 AM CDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 48 min |
| Jul 21, 2:53 AM CDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 41 min |
| Jul 21, 3:05 AM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 40 min |
| Jul 21, 3:33 AM CDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Marion, Polk | 117 min |
| Jul 21, 5:39 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe | 36 min |
| Jul 21, 6:05 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 25 min |
| Jul 21, 6:24 AM CDT | Special Weather Statement | MRX | Bradley, Polk | 36 min |
| Jul 21, 3:06 PM CDT | Special Weather Statement | MRX | Knox | 39 min |
| Jul 21, 3:17 PM CDT | Special Weather Statement | MRX | Monroe | 43 min |
| Jul 21, 3:45 PM CDT | Special Weather Statement | MRX | Hancock, Hawkins | 60 min |
| Jul 21, 3:47 PM CDT | Special Weather Statement | MRX | Sevier | 58 min |
| Jul 21, 4:12 PM CDT | Special Weather Statement | MRX | Bradley | 63 min |
| Jul 21, 4:19 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 56 min |
| Jul 21, 4:33 PM CDT | Special Weather Statement | MRX | Monroe | 42 min |
| Jul 21, 4:44 PM CDT | Special Weather Statement | MRX | Grainger | 46 min |
| Jul 21, 4:49 PM CDT | Special Weather Statement | MRX | Bradley | 26 min |
| Jul 21, 4:53 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 37 min |
| Jul 21, 5:07 PM CDT | Special Weather Statement | MRX | Polk | 53 min |
| Jul 21, 5:24 PM CDT | Special Weather Statement | MRX | Monroe | 51 min |
| Jul 21, 5:26 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 49 min |
| Jul 21, 6:00 PM CDT | Special Weather Statement | MRX | Blount | 30 min |
| Jul 21, 6:15 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 34 min |
Nearby
Tornado Warnings in Tennessee, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.